Print Print this Page

Benadryl Recall Affects Child

I got a call yesterday from the nurse at my son’s school. The emergency allergy medicine he has been taking at school for hives has been recalled. Specifically, the bottle he has been taking was “on the list.” As drug manufacturers are pulling children’s medicines off the shelves, I am fuming! For the past month, my child was given Benadryl for his seasonal spring allergies. Sure, the red itchy eyes and Niagra Falls running nose were bothering him, but I knew a little Benadryl would clear it up. He has been taking this allergy medication for many years and we would even joke that the usual side effects like drowsiness didn’t affect him. In fact, it had become my drug of choice, given the side effects of other prescription medications.

However, this season brought on what I called, “school-itis.” An “A” honor roll student, who loved the social side of middle school, suddenly started sleeping in and not being able to be woken up. According to the label, Benadryl should be out of your system after 4-6 hours. However, my son was taking it in the evening at bedtime and not being able to get up in the morning. I’m not talking about having a little problem getting up, I’m talking about sleeping in to 2pm the following afternoon kind of sleeping-in.

We took him to the pediatrician, whom we’ve had a great relationship for many years, and she said given his sensitivities to medications, Benadryl may be staying in his system for much longer. You think? 17 hours of drowsiness is a wee bit more than the 4-6 hours on the label. So we took him off the Benadryl and this week he is back to waking up on his own for school.

I know that drugs are a necessity, and that they have a place when needed, but when the drug companies issue a statement like this, I have to pause when I give my child another med.

According to their press release “McNeil Consumer Healthcare is initiating this voluntary recall because some of these products may not meet required quality standards. This recall is not being undertaken on the basis of adverse medical events. However, as a precautionary measure, parents and caregivers should not administer these products to their children. Some of the products included in the recall may contain a higher concentration of active ingredient than is specified; others may contain inactive ingredients that may not meet internal testing requirements; and others may contain tiny particles. While the potential for serious medical events is remote, the company advises consumers who have purchased these recalled products to discontinue use.”

Shame on them for not regulating their product with stricter guidelines. I just hope that sleeping much later than necessary is the only side effect we find and that more serious ones are not discovered in other children.

Source : https://www.benadryl.com/generic.jhtml?id=benadryl/include/press_recall.inc

Janet Millan
Project Allergy.com